H-Index
12
Scimago Lab
powered by Scopus
eISSN: 1941-5923

Logo



Get your full text copy in PDF

Amiodarone induced pulmonary toxicity: An unusual response to steroids

Jalaj Garg, Nikhil Agrawal, Abhishek Marballi, Sahil Agrawal, Naveen Rawat, Sachin Sule, Stuart G. Lehrman

Am J Case Rep 2012; 13:62-65

DOI: 10.12659/AJCR.882757


Background:    Amiodarone, class III anti-arrhythmic was originally introduced to treat angina pectoris, was later approved by FDA in 1985 for the treatment of ventricular arrhythmias. Despite its anti-arrhythmic properties, amiodarone is associated with side effects such as thyroid dysfunction, corneal deposits, bluish skin discoloration, neuropathy and pulmonary toxicity. Amiodarone induced pulmonary toxicity (AIPT) is one of the most serious side effect thus limiting its use.
    Case Report:    We encountered a 66 year old male with early onset AIPT who presented with dyspnea and chest imaging revealed extensive ground-glass opacities throughout lung parenchyma with rapid resolution of these opacities in a week following treatment with corticosteroids.
    Conclusions:    There have been few case reports of AIPT with complete resolution of ground glass opacities on treatment with corticosteroids, but none demonstrated a rapid response to corticosteroids. Heath care providers should withdraw amiodarone at the earliest suspicion (as illustrated in our case); any delay can potentially be fatal. This case highlights the fact that AIPT is a reversible phenomenon, provided its early recognition and treatment before fibrosis sets in This case also highlights the need to include AIPT in the differential diagnosis in any patient on amiodarone who presents with shortness of breath.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree